South Carolina, 2012

Damaging Winds in South Carolina, July 17, 2012

July 17, 2012 · NWS CHS · 7 events in 3 counties and zones

Afternoon thunderstorms formed along the seabreeze and outflow boundaries over southeast South Carolina. The collapsing storms produced several reports of downed trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Afternoon thunderstorms formed along the seabreeze and outflow boundaries over southeast South Carolina. The collapsing storms produced several reports of downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 17, 9:30 AM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 17, 9:30 AM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1030 AM EDT TUE JUL 17 2012

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL EXTEND ACROSS THE REGION THROUGH LATE
WEEK. A COLD FRONT WILL STALL OUT NEARBY THIS WEEKEND LEADING
TO UNSETTLED CONDITIONS...THEN DISSIPATE EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A WEAK LEE SURFACE TROUGH REMAINS INLAND WHILE A CLOSED UPPER LOW
CONTINUES TO TO SPIN OVER NORTHERN FLORIDA. A STRONGER CAP EXISTS
TODAY COMPARED WITH YESTERDAY...AS EVIDENT IN THE LACK OF CUMULUS
FIELD THUS FAR. WE ARE APPROACHING OUR CONVECTIVE TEMPS /MID 80S/
SO A CU FIELD WILL LIKELY BEGIN TO FORM PRIOR TO NOON. AN EXTENSIVE
CIRRUS SHIELD ASSOCIATED WITH THE UPPER LOW IS SPREADING INTO
SOUTHEAST GA WHICH COULD SLIGHTLY LIMIT SURFACE HEATING BUT IN
GENERAL WE STILL EXPECT LOWER 90S FOR HIGHS.

MODIFIED KCHS AND KJAX SOUNDINGS YIELD APPROXIMATELY 3000 JOULES
OF CAPE WITH DOWNDRAFT CAPE AROUND 1000 JOULES AND LIFTED INDEX OF
-6C. MID-LEVEL LAPSE RATES ARE MARGINAL AND PRECIPITABLE WATER
VALUES NOW EXCEED 2 INCHES SO WE ARE DEALING WITH A JUICY AIRMASS.
ONCE THE SEABREEZE BEGINS TO MOVE INLAND DURING THE AFTERNOON WE
EXPECTED ISOLATED TO SCATTERED SHOWERS/STORMS TO DEVELOP. THE BEST
COVERAGE IS EXPECTED IN SOUTHEAST GA DUE TO LOWER HEIGHTS ALOFT.
ISOLATED SEVERE THUNDERSTORM POTENTIAL TODAY...PRIMARILY FROM WET
MICROBURSTS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
BOUNDARIES SHOULD KEEP SCATTERED INLAND CONVECTION GOING FOR A
WHILE THIS EVENING. A FEW MODELS SUGGEST TSTMS COULD MERGE INTO
CLUSTERS AND THIS MAY PRODUCE SOME SPOTTY HEAVY RAINS OVER SOME
INLAND AREAS GIVEN THE MOISTURE PROFILES. WE RAISED SOME INLAND
POPS TO CHANCE THEN ALLOW POPS TO DIMINISH OVERNIGHT. A FEW
SHOWERS AND TSTMS COULD REDEVELOP OVERNIGHT ALONG COASTAL AREAS
AND WE MAINTAINED SOME OVERNIGHT SLIGHT CHANCES. WIDESPREAD
DEBRIS CLOUDS ARE EXPECTED TO SLOWLY THIN LATE. LOWS IN THE 70S.

MID/UPPER-LEVEL LOW PRESSURE ACROSS THE AREA WILL WEAKEN BUT GENERAL
TROUGHING WILL PERSIST THROUGH FRIDAY. AT THE SURFACE...A TROUGH OF
LOW PRESSURE WILL REMAIN IN PLACE THROUGH THE PERIOD. DEEP MOISTURE
AND TEMPERATURES IN THE LOWER TO MID 90S WILL PROVIDE PLENTY OF
INSTABILITY TO SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS EACH
DAY...MAINLY IN THE AFTERNOON AND EVENING AWAY FROM THE IMMEDIATE
COAST. HOWEVER...AN INCREASING SW/W LOW-LEVEL FLOW THURSDAY AND
FRIDAY WILL YIELD DECENT CHANCES EVEN AT THE COAST. PRECIPITABLE
WATER VALUES UP NEAR 2.4 INCHES WILL PROMOTE SOME HEAVY RAINFALL IN
THE STRONGER STORMS. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL THIS
PERIOD.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
A SHARPENING TROUGH TO THE NORTH LATE IN THE WEEK WILL HELP SLOWLY
PUSH A COLD FRONT SOUTH TOWARD THE AREA THROUGH THE WEEKEND BUT IT
SHOULD STALL OUT AND REMAIN NORTH OF THE AREA...AS CLIMATOLOGY WOULD
SUGGEST. HOWEVER...PLENTY OF DEEP MOISTURE AND INSTABILITY WILL BE
FOUND SOUTH OF THE FRONT ACROSS THE LOCAL AREA WHICH WILL MAKE FOR
UNSETTLED CONDITIONS WITH HIGHER THAN NORMAL RAIN CHANCES...AND SOME
LOCALIZED HEAVY RAINFALL. LINGERING DEEP TROUGHING WILL RETURN EARLY
NEXT WEEK WITH MORE TYPICAL RAIN CHANCES FOR THIS TIME OF YEAR.

HIGH TEMPERATURES WILL BE HELD DOWN CLOSER TO NORMAL LATE IN THE
WEEK BEFORE POSSIBLY RISING ABOVE NORMAL EARLY NEXT WEEK.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
VFR WILL DOMINATE AT KCHS/KSAV THROUGH 12Z WED. A LAND BREEZE WILL
KEEP SHOWERS AND TSTMS NEAR THE COAST THIS MORNING WITH CONVECTION
TRANSITIONING INLAND THIS AFTERNOON AS THE SEA BREEZE KICKS IN.
PLAN TO MAINTAIN THE VCTS AT BOTH TERMS BEGINNING AT 18Z WITH CB/S
AS WELL. CANNOT RULE OUT AN EVENING TSTM BUT OVERALL WE THINK DEEP
MOISTURE WILL LIKELY JUST RESULT IN DEBRIS CLOUDINESS.

EXTENDED AVIATION OUTLOOK...A WEAK TROUGH OF LOW PRESSURE WILL
ENHANCE CHANCES FOR SHOWERS AND TSTMS THROUGH THE WEEK.

&&

.MARINE...
NOT MUCH CHANGE TO THE OVERALL SCHEME OF THE COASTAL WATERS FORECAST
THIS MORNING. WINDS VEERING A BIT MORE OFFSHORE THIS MORNING THEN
BACKING WITH INLAND TROUGH AND SEA BREEZE. A BIT OF A SW SURGE
TONIGHT BUT SPEEDS SHOULD GENERALLY REMAIN 15 KT OR LESS. SEAS 2
TO 3 FT THROUGH TONIGHT ON AVERAGE.

WEDNESDAY THROUGH SUNDAY...AN INLAND TROUGH OF LOW PRESSURE ALONG
WITH ATLANTIC HIGH PRESSURE WILL COMBINE TO BRING SLIGHTLY HIGHER
WINDS/SEAS TO THE AREA FOR MID WEEK. SMALL CHANCES OF ADVISORY
CONDITIONS BEING MET...ESPECIALLY IN CHS HARBOR AS WINDS ARE
ENHANCED BY THE AFTERNOON SEA BREEZE. WINDS/SEAS SHOULD LOWER A
BIT TOWARD THE END OF THE WEEK HOWEVER AS A WEAK COLD FRONT
APPROACHES FROM THE NORTH AND WEAK LOW PRESSURE DEVELOPS ALONG IT
ULTIMATELY LEADING TO A WEAKENING PRESSURE GRADIENT.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...JRL
SHORT TERM...RJB/
LONG TERM...RJB
AVIATION...RJB
MARINE...RJB/
Hazardous weather outlook, Jul 17, 2:47 AM EST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
347 AM EDT TUE JUL 17 2012

AMZ330-350-352-354-374-180800-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
347 AM EDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-180800-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
347 AM EDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON INLAND FROM THE BEACHES AND BARRIER ISLANDS.
ISOLATED THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WIND GUSTS
AND LARGE HAIL. THE RISK FOR ISOLATED SEVERE WEATHER WILL BE FROM
MID AFTERNOON TO EARLY THIS EVENING WITH THE GREATER COVERAGE OF
STORMS EXPECTED TO OCCUR ACROSS SOUTHEAST GEORGIA.

MONITOR NOAA WEATHER RADIO ALL HAZARDS OR OTHER MEDIA OUTLETS FOR
ADDITIONAL INFORMATION INCLUDING POSSIBLE WARNINGS LATER TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Charleston,SC radar (KCLX), 41 km away, was scanning. The volume nearest the first event began at 17:22 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allendale

When
July 17, 12:22 PM EST to 12:24 PM EST
Where
Allendale County, 8.96 mi WSW of Barton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
32.850, -81.410

Dispatch Center reported a tree down at SC Highway 3 and Cohens Bluff Road.

Thunderstorm Wind, Colleton

When
July 17, 1:55 PM EST to 1:57 PM EST
Where
Colleton County, 1.35 mi ESE of Williams
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.020, -80.810

SC Highway Patrol reported a tree down on Highway 21 near the SC Department of Transportation.

Thunderstorm Wind, Colleton

When
July 17, 2:00 PM EST to 2:02 PM EST
Where
Colleton County, 1.35 mi ESE of Williams
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
33.020, -80.810

Dispatch Center reported a tree down at on Highway 21 at Risher Road.

Thunderstorm Wind, Colleton

When
July 17, 2:05 PM EST to 2:07 PM EST
Where
Colleton County, 1.16 mi W of Ruffin
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
33.000, -80.820

Dispatch Center reported several trees down at on Highway 21 at Quarters Drive.

Thunderstorm Wind, Colleton

When
July 17, 2:20 PM EST to 2:22 PM EST
Where
Colleton County, 1.35 mi WNW of Walterboro
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
32.910, -80.670

Dispatch Center reported a car that hit a downed tree down on Jefferies Blvd in Walterboro.

Thunderstorm Wind, Jasper

When
July 17, 3:48 PM EST to 3:50 PM EST
Where
Jasper County, 1.38 mi S of Old House
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
32.430, -80.900

Dispatch Center reported a tree down at the intersection of Highway 462 and Glover Road. Pea size hail was also reported.

Thunderstorm Wind, Jasper

When
July 17, 4:20 PM EST to 4:22 PM EST
Where
Jasper County, 1.38 mi N of Levy
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
32.220, -81.030

Dispatch Center reported a tree on a car on Mungin Road. No injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401634, 401635, 401636, 401637, 401638, 401640, 401641.